EconPapers    
Economics at your fingertips  
 

The income elasticity of import demand: Micro evidence and an application

David Hummels and Kwan Yong Lee

Journal of International Economics, 2018, vol. 113, issue C, 20-34

Abstract: We construct a synthetic panel of household expenditures from the Consumer Expenditure Survey (CEX) and use the Quadratic Almost Ideal Demand System to estimate expenditure shares and income elasticities of demand that vary by good-time-income. We show that the size and distribution of income shocks drives expenditure change in a manner that varies profoundly across traded goods. Our estimates of expenditure shares and income elasticities could be useful in many applications that seek to explain changes in trade behavior from the demand side, and indicate the strong sensitivity of trade to changes in the tails of the income distribution. We explore an application involving the Great Trade Collapse. Income-induced expenditure changes are positively correlated with the cross-good pattern of import changes, generating a predicted change as much as 40% as large as the raw variation in import declines.

Keywords: Income elasticity; Income distribution; Import demand; Great Trade Collapse (search for similar items in EconPapers)
JEL-codes: D12 D31 F10 F14 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (21)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022199618300400
Full text for ScienceDirect subscribers only

Related works:
Working Paper: The Income Elasticity of Import Demand: Micro Evidence and An Application (2017) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:113:y:2018:i:c:p:20-34

DOI: 10.1016/j.jinteco.2018.04.001

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-23
Handle: RePEc:eee:inecon:v:113:y:2018:i:c:p:20-34